What Are the Symptoms of Clonidine Withdrawal?

Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: Jessica Seminara
  • Last Modified Date: 18 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The symptoms of clonidine withdrawal are numerous and range from mild stomach upset to severe and dangerous increases in blood pressure. Additional effects are headaches, trouble sleeping, vision changes and flulike feelings. Patients may develop other troubling signs such as tremors, fever, hallucinations, and extreme anxiety. These reactions can be prevented by slowly tapering off the medication, and reintroducing the abruptly discontinued drug may stop severe symptoms.

Generally, patients will only experience clonidine withdrawal if they suddenly stop taking the drug without guided tapering. This means anyone on this medication needs a doctor’s advice on how to discontinue it safely. It’s important to stress that even short term use can create withdrawal. All patients taking the medication should have a physician-designed, incremental reduction plan for discontinuation.

One of the biggest concerns associated with clonidine withdrawal is that it can cause a hypertensive crisis. The drug lowers and regulates blood pressure. Its sudden absence may produce dangerously high blood pressure levels that are occasionally fatal. Other severe abrupt discontinuation symptoms are hallucinations, extreme nausea and/or vomiting, and profound mood changes. This last may be especially risky for people with conditions like bipolar disorder.

Ad

While many people won’t experience the most severe clonidine withdrawal symptoms, the diversity of these reactions can create exceptional discomfort. As patients are withdrawing from the drug, mood, body temperature, stomach function, and cognition can all be negatively impacted. In other words, people can feel extremely ill when they abruptly discontinue, and these feelings may last for several days or longer. Additionally, it’s difficult to predict the outcome of withdrawal and nearly impossible to determine if patients are likely to have life-threatening reactions.

Rather then letting patients undergo clonidine withdrawal, physicians typically create a tapered discontinuation plan. Tapering may take anywhere from just a few days to a few weeks. It principally involves giving steadily decreasing doses each day to avoid negative symptoms. The specific amount of the daily reduction can be changed if a patient starts to experience withdrawal. Also, when people have abruptly discontinued clonidine, reinitiating therapy with the drug can halt most negative symptoms.

Ironically, clonidine is a useful medication for withdrawal from other types of drugs like benzodiazepines and opiates. It helps eliminate the negative symptoms that may occur when people stop taking these substances. When used for this purpose, treatment generally only lasts for a few days to a week. Nevertheless, as these same patients can also suffer from clonidine withdrawal, the drug is often tapered off at the end of treatment to avoid these symptoms.

Ad

Discuss this Article

prayermomma
Post 3

I have been on clonidine for about six years to treat hypertension, and now I can't get off of it. When my doctor tried to withdraw me, I got in an awful fix. My BP went through the roof and I thought I would have to go to the ER but I toughed it out.

One of the main reasons I want to come off is my tongue started to burn like it had a hot pepper sitting on it. I am miserable when this happens, which is mostly late evening and night. I have lessened my intake of the clonidine, but just can't shake it altogether. Has anyone out there had this experience with the burning tongue and mouth? My doctor told me it was the clonidine.

anon317757
Post 2

I was told to discontinue clonidine by my GP. I had been taking it for about five or six weeks. After 48 hours, I had a headache and then my vision became blurred and my B/P shot up.

I ended up in A/E and the doctor there was under the impression it was withdrawal from clonodine after he eliminated all else. The experience was terrible and I felt someone had been kicking my head about the street like a football. The following day I felt better but the tremulous feeling in my body remained for another six hours.

anon297052
Post 1

I have recently experienced clonidine withdrawal. I had been on clonidine for 5 1/2 for hypertension related to hyperaldosteronism. I had an adrenalectomy and my clonidine was stopped. I experienced nausea, vomiting, sweating, anxiety and general weakness. My BP rebounded up to 240/130. It was an awful experience.

It started 48 hours after last dose given and peaked 72 hours after. I had been discharged to home at the time. I was started back on clonidine to treat the withdrawal. Five days later, I am still feeling weak and tired.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email